Member has chosen to not make this information public.
Member not yet following any Pages.
Ginger, as a caregiver to a spouse facing this affliction, I’m reminded that each caregiver has to adjust the response to what she/he knows about the relationship and each person. We have to learn to trust ourselves—and it’s extremely hard to do! We feel painful stress because we can’t fix everything. In my situation, I’ve learned that a major goal for us must be to keep our interactions as calm as possible. Sometimes that has involved protections from troublesome personalities who may or may not realize their intimidation toward others. Sometimes it involves overriding a bad choice from a physician who doesn’t know the patient’s history. It’s a very hard journey for each of us. The trials are unexpected:the caregiver wakes up with a horrific migraine and the spouse can’t grasp the need for her to have respite from sound and light till the medication can take effect. He doesn’t realize what he’s doing. This is life, requiring loving care and extreme patience.
@rozez is not alone in these struggles and feelings. I hope we can encourage and comfort one another.
Supplements were not a treatment; L-tryptophan was the cause. It was poisoned due to a change in how the manufacturer made it. He had taken it to help with sleep. It was removed for a time by FDA from being sold but came back to shelves in another form.
He had a rash, extreme swelling of hands and lower legs (his hands looked like balloons), and unbearable pain throughout. He could barely walk. There was scleroderma, erythema multiforme 3 different times, and extreme bone loss. Essentially there was no real treatment for all the resulting consequences. He was given prednisone which caused its own serious consequences, including two surgeries. We were blessed that he survived with disability. We had been married less than five years at the time.
Needless to say, I do not trust any “food supplements” unless they are USP certified, nor most medications.
I hope you’re able to schedule an appointment at Mayo soon. My husband suffered with similar skin afflictions in 1988-89 and was one of a few hundred persons eventually diagnosed with a rare disease resulting from consumption of a poisoned food supplement from Japan. The supplement was L-tryptophan.
This diagnosis was eosynophilic myalgia syndrome. There were many different kinds of symptoms. The point of this post is to recommend that if you take any food supplements, be sure to inform your physicians.
Hope this helps.
The worst ones would last three weeks and seemed to be triggered by stress. At the time, my diagnosis was lupus (perhaps a part of MCTD—I’m not a medical professional). Lupus is known for these ulcers, I understand. I always used Biotene toothpaste and mouthwash as well as many tubes of an oral analgesic. I think it was orabase. The best one contained tannin but it stopped being available. I began drinking a lot of tea that contains tannin. Stress was a constant in the work I did and I also became caregiver for my 86+ year old mother who lived until almost 94, and later my husband. As the symptoms of my autoimmune disease morphed into RA and OA, the mouth ulcers receded in frequency. These illnesses are so complex. My husband and I have had several different dermatologists ; as you know, some physicians are more knowledgeable or dedicated and seem to have more resources for information. I would encourage your grandson to seek another opinion—preferably Mayo if at all possible. The communication among physicians in different practices often falls by the wayside, I’ve discovered. Dermatology and rheumatology are tough fields and often seem to have no solid answers. Please don’t give up hope for successful treatment.
I am so sorry. I used to have horrible mouth ulcers with mixed connective tissue disease and as a child, my palms were constantly blistered and very painful. Empathy won’t help much, but as a grandmother I understand your pain for your grandson